Flash Flood, York
- When
- September 23, 2:45 AM EST to 8:07 AM EST
- Where
- York County, York
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Heavy rain caused Flash Flooding in Penn and Spring Garden Townships, in the towns of York and Hanover. Several Roads were closed by the rapidly rising water, including Route 182.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused Flash Flooding in Penn and Spring Garden Townships, in the towns of York and Hanover. Several Roads were closed by the rapidly rising water, including Route 182. Flooding occurred on the south branch of Codorus Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 23, 1:45 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 AM EDT TUE SEP 23 2003 NCFRB MOVED THRU THE REGION...AND EXPECT IT TO CLEAR OUR ERN ZNS BY SUNRISE. HEAVY RAIN MOST PREVALENT PROBLEM. MAINLY MINOR FLOODING OCCURRING IN A FEW AREAS OF HEAVIER PCPN...BUT SOME LOCAL AREAS GETTING MORE THAN THEIR FAIR SHARE. LTL IF ANY HIGH WINDS REPORTED WITH THIS EVENT. SOME LINGERING SHOWERY PRECIP MAY BE LEFT FOR THE EARLY MORNING HRS IN THE FAR EAST. WITH STRONG VORT MAX TO MOVE OV THE NWRN MTNS TODAY...WL HOLD ONTO THE CHC OF SHOWERS FOR THERE LATE THIS MORNING/THIS AFTN...AND MAY EVEN THROW IN A MENTION OF THUNDER AND GUSTY WINDS. QUIET AND FAIR THEN UNTIL CLDS RETURN LATER WED NIGHT AS FAST PTRN LEADS TO ANOTHER CFP ON THURSDAY. WL MENTION SLGT CHCS WEST WED NIGHT...BUT HOLD MOST PRECIP OUT UNTIL THUR DAYLIGHT. DYNAMICS LOOK TO PASS MAINLY TO OUR N BUT DAYTIME PASSAGE MAY REQUIRE CLOSER ATTN TO SVR PARAMS AS THE EVENT NEARS. XTNDD: DIDN/T TOUCH IT. MANY THINGS CONSPIRING AGAINST ME HAVING A GOOD LOOK AT MDL DATA TONIGHT - CURR WX MANILY. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 74 53 77 53 / 20 10 00 30 WILLIAMSPORT 69 47 72 52 / 40 10 10 40 BRADFORD 63 42 69 46 / 40 10 10 40 JOHNSTOWN 64 47 67 49 / 20 10 10 30 ALTOONA 67 48 69 49 / 20 10 10 30 STATE COLLEGE 69 45 71 50 / 20 10 10 30 SELINSGROVE 71 49 75 52 / 30 10 10 30 LANCASTER 78 53 77 52 / 30 10 00 30 YORK 78 54 76 53 / 20 10 00 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && DANGELO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 517 AM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE TOWARD WESTERN PENNSYLVANIA LATE TODAY...AND CROSS THE STATE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE OVER THE WESTERN MOUNTAINS OF PENNSYLVANIA EARLY THIS EVENING. SOME OF THE STORMS COULD BECOME AND HELP TO MIX DOWN STRONG...POSSIBLY DAMAGING WINDS FROM SEVERAL THOUSAND FEET ABOVE GROUND LEVEL. .DAYS TWO THROUGH SEVEN... THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE SUSQUEHANNA VALLEY AFTER MIDNIGHT AND LIKELY WEAKEN. PERHAPS MORE SIGNIFICANT THAN THE SEVERE THUNDERSTORM THREAT WILL BE THE POTENTIAL FOR WIDESPREAD HEAVY RAIN. RAINFALL AMOUNTS OF ONE INCH OR MORE ARE LIKELY...AND THERE IS A CHANCE FOR SOME PLACES TO RECEIVE UP TO 2 INCHES OF RAIN BY THE PREDAWN HOURS OF TUESDAY. THE HIGHER END RAINFALL AMOUNTS OCCURRING OVER A SEVERAL HOUR PERIOD WILL LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS SINCE THE GROUND REMAINS NEARLY SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
PAZ037-041-230600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 AM EDT TUE SEP 23 2003 ...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES... AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR RALSTON AT 1 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS. KL
The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 07:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338064.